New York, 2023

Damaging Wind in New York, July 31, 2023

July 31, 2023 · NWS BUF · 2 events in 1 county or zone

A disturbance moving through along with low-level instability due to warm lake waters helped to spawn numerous waterspouts on Lake Erie in the afternoon. Many reports of waterspouts were received as most of the waterspouts occurred offshore of Buffalo and Hamburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A disturbance moving through along with low-level instability due to warm lake waters helped to spawn numerous waterspouts on Lake Erie in the afternoon. Many reports of waterspouts were received as most of the waterspouts occurred offshore of Buffalo and Hamburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 31, 8:48 AM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 31, 8:48 AM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
948 AM EDT Mon Jul 31 2023

.SYNOPSIS...
A weak secondary cold front will bring a round of scattered showers
and thunderstorms today...with a few more lake effect rain showers
then following southeast of the lakes tonight into early Tuesday.
Otherwise...mainly dry weather and cooler than average but
comfortable conditions will last through midweek...before
temperatures climb back to normal levels later in the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Late this morning, radar shows lake effect showers with isolated
thunderstorms off Lake Ontario extending into Wayne and Cayuga
counties. This will transition into land based convection once
the front pushes further south through this afternoon.

Today our weather will briefly turn a bit more active as a weak
secondary cold front drops southward across our area. While
weak and increasingly diffuse in nature...this feature will have
the support of another shortwave impulse rotating through the
base of the larger- scale upper level trough draped across the
Great Lakes and Northeast. In tandem with daytime heating and
the development of some modest instability and a subtle uptick
in background moisture...this will result in a round of
scattered showers and thunderstorms developing and working
across the area from north to south...with the greatest coverage
of these expected to come between the late morning and
afternoon hours. Otherwise...highs will once again be in the
comfortable lower to mid 70s.

Tonight will start off with a few more lake effect/lake enhanced
rain showers lingering southeast of the lakes...with these gradually
fading through the night as low level flow becomes increasingly
sheared and the fetch across the lakes shortens. Otherwise a push of
somewhat cooler air behind the cold front will allow for a cooler
night...with lows ranging from the upper 40s across the North
Country and far interior Southern Tier to the upper 50s along the
south shores of Lakes Erie and Ontario. Coupled with light winds and
some partial clearing...this should allow for at least some valley
fog to redevelop within the Southern Tier valleys.

On Tuesday the center of surface high pressure will settle from the
central Great Lakes to New York State. Coupled with renewed diurnal
effects...this should bring an end to any leftover spotty lake
effect rain showers in the morning...with just an outside chance of
another isolated diurnally-driven shower then following across the
higher terrain of the Southern Tier Tuesday afternoon. Otherwise the
day will be dry and comfortable...with the cooler airmass supportive
of afternoon highs ranging from the upper 60s across the higher
terrain to the lower 70s elsewhere.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Tuesday night will be coolest night of this forecast package...as
high pressure over the region will combine with a northwesterly flow
of Canadian air to allow temperatures to drop off into the mid 40s
in the cooler valleys of the Srn Tier and on the Tug Hill...to the
mid 50s across the lake plains. Given the expected clear skies...it
will be a great night to view the first of two full moons this
August. The only flys in the ointment to this scenario will be the
chance for some lake induced strato-cu near the Lake Ontario
shoreline from about Cayuga and Oswego counties (arnd 6z) to
Jefferson county (toward morning)...and also in the valleys of the
Srn Tier where fairly widespread valley fog and areas of stratus
will be in place.

Exiting high pressure and a passing shortwave ridge will GUARANTEE
that Wednesday will be a BEAUTIFUL day across our region. A wealth
of sunshine within an environment of weak warm advection will help
to push our daytime temps a little higher...peaking in the mid
to upper 70s for most areas. Perfect for outdoor activities.

Fair dry weather will persist Wednesday night...as the area of high
pressure will push off the coast.

Energy digging into the base of a longwave trough over eastern
Canada on Thursday will drive a slow moving cold front across the
Upper Great Lakes...while a deepening southwest flow ahead of the
front will usher noticeably warmer and somewhat more humid air into
our forecast area. After a stretch of cooler than normal weather...
H85 temps returning to the teens C will support max temps in the low
to mid 80s for much of our forecast area Thursday afternoon. This in
concert with Td's climbing back into the lower 60s for some areas
will produce enough instability so that any lake breeze boundary
could touch off an afternoon shower or thunderstorm. From this
vantage point...skinny SBCAPE in the vcnty of 1000 k/kg with 20kts
of shear will limit the risk for strong convection while any storms
will be progressive with no real threat for hydro issues.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Thursday night and Friday will be somewhat unsettled...as a wavy
cold front will slowly push through our region. While there is a
pretty good chance that most will experience at least a shower...
confidence is low with the exact timing and placement. That being
said...the vast majority of Thursday night and Friday will be pcpn
free.

A distinct trend towards improving weather can be expected Friday
night as the system exits across New England...then the weekend
should be nice with high pressure offering fair comfortable weather
through Sunday. There will be an organized area of low pressure that
will be heading our way by Sunday night though...so the nice weather
will be short lived with showers and storms as early as Sunday night.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Today a weak secondary cold front will push across the region
from north to south...with initial lake effect rain showers
southeast of Lake Ontario giving way to a round of more general
scattered showers and thunderstorms as the front crosses the
area. As this occurs lower-end VFR ceilings will develop and
push south across the area...with a few of the better organized
showers and storms possibly producing some brief/localized
MVFR/IFR restrictions.

Tonight a few leftover lake effect/enhanced rain showers east-
southeast of the lakes will gradually wind down during the course of
the night...with some patchy MVFR/IFR valley fog likely redeveloping
again across the interior of the Southern Tier overnight. Otherwise
general VFR flight conditions will prevail.

Outlook...

Tuesday and Wednesday...VFR.
Thursday and Friday...Mainly VFR with a chance of showers and
thunderstorms.

&&

.MARINE...
A modest (10-15 knot) flow will accompany the passage of a weak
secondary cold front today...with winds veering to northwesterly in
the process. The flow will then turn northerly to northeasterly
tonight...before weakening and becoming locally onshore during
Tuesday...then will remain on the light side through midweek.  While
the increasingly onshore nature of the flow will produce somewhat
higher (1-3 foot) waves along the southeastern/southern shores of
the lakes today into tonight...conditions will remain below Small
Craft Advisory levels through at least midweek...and possibly
beyond.

With relatively cooler air aloft in place over the rather warm lake
waters...there will be a risk of waterspouts at times through early
Tuesday. These tend to most frequently form at night and early
morning...and/or along convergence boundaries such as lake breezes
or fronts.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JJR
NEAR TERM...Apffel/JJR
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...Apffel/JJR
MARINE...Apffel/JJR
Hazardous weather outlook, Jul 31, 3:33 AM EST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
433 AM EDT Mon Jul 31 2023

NYZ001>008-010>014-019>021-085-010845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
433 AM EDT Mon Jul 31 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-010845-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
433 AM EDT Mon Jul 31 2023

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Any shower or thunderstorm through tonight will carry the risk of
generating a waterspout.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-010845-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
433 AM EDT Mon Jul 31 2023

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 31, 12:19 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Buffalo NY
119 PM EDT Mon Jul 31 2023

NYZ019-020-085-311845-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-
119 PM EDT Mon Jul 31 2023

...A LINE OF SHOWERS AND THUNDERSTORMS WILL IMPACT NORTHWESTERN
CATTARAUGUS... SOUTHERN ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES
THROUGH 245 PM EDT...

At 118 PM EDT, Doppler radar was tracking a thunderstorm producing a
landspout over North Boston, or near Hamburg, moving south at 10 mph.

HAZARD...Landspouts.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hamburg, Evans, Boston, Eden, Springville, Colden, Orchard Park,
Gowanda, Silver Creek, Angola, North Collins, Ashford Hollow, Derby,
East Concord, Evangola State Park, Angola on the Lake, North Boston,
Concord, Collins, and Holland.

This includes Interstate 90 between exits 57 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4248 7930 4281 7889 4280 7886 4278 7885
      4278 7880 4267 7846 4266 7846 4234 7862
TIME...MOT...LOC 1718Z 013DEG 7KT 4267 7879

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Apffel
Local storm report, Jul 31, 12:49 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
149 PM EDT Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     Waterspout       3 WSW Blasdell          42.78N 78.88W
07/31/2023                   LEZ041             NY   Broadcast Media

            Multiple reports of waterspout over Lake
            Erie.

&&

EAJ

The radar

The Buffalo radar (KBUF), 22 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Erie

When
July 31, 12:54 PM EST
Where
Erie County, 0.51 mi W of Athol Spgs
Reported by
Public
Coordinates
42.770, -78.860

Multiple pictures of a funnel cloud were received on social media.

Thunderstorm Wind, Erie

When
July 31, 1:43 PM EST
Where
Erie County, 1 mi SW of Blasdell
Measured
43 kt (49 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
42.770, -78.844

Landspout.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119440, 1119441.